Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Mobile, AL

February 22, 2005Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Feb 22, 2005, 6:47 PM CST for Clarke County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2005, 6:47 PM CST (00:47 UTC)
Expired
Feb 22, 2005, 7:15 PM CST
In force
28 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Clarke County, AL

The radar

The Mobile radar (KMOB), 134 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
994 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 230048
SVRMOB
ALC025-230115-
/O.NEW.KMOB.SV.W.0002.050223T0047Z-050223T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
647 PM CST TUE FEB 22 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CLARKE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 715 PM CST

* AT 643 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR OPINE...OR ABOUT 13 MILES NORTHWEST OF GROVE
  HILL...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHILTON BY 705 PM CST
  PEACOCK BY 715 PM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3192 8799 3180 8804 3174 8778 3186 8770

$$
1 follow-up statement
000 
WWUS54 KMOB 230104
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
704 PM CST TUE FEB 22 2005

ALC025-230115-
/O.CON.KMOB.SV.W.0002.000000T0000Z-050223T0115Z/
CLARKE AL-
704 PM CST TUE FEB 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CST FOR
CENTRAL CLARKE COUNTY...

AT 658 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL.  THIS STORM WAS LOCATED NEAR CHILTON...OR ABOUT 8 MILES
NORTHWEST OF GROVE HILL...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHILTON BY 700 PM CST
  PEACOCK BY 715 PM CST

LAT...LON 3189 8792 3179 8798 3172 8779 3182 8773

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 3:17 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 22, 3:17 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
317 PM CST TUE FEB 22 2005

.SHORT TERM...THE WEAK FRONT CURRENTLY LOCATED OVER CENTRAL ALABAMA
MOVES SLOWLY INTO THE FORECAST AREA OVERNIGHT AND TEMPORARILY
STALLS.  A VIGOROUS SHORTWAVE SYSTEM MOVES FROM THE SOUTHERN PLAINS
AND ACROSS THE SOUTHEAST STATES THROUGH WEDNESDAY WITH A SURFACE LOW
DEVELOPING ON THE FRONT AND MOVING ACROSS THE AREA.  THIS WILL
SUPPORT HIGH POPS WEDNESDAY INTO WEDNESDAY NIGHT.  THE FRONT FINALLY
MOVES OFFSHORE WEDNESDAY NIGHT AS THE SURFACE LOW CONTINUES
EASTWARD.  THIS VERY COMPLEX PATTERN WILL CONTINUE TO MAKE FOR A
DIFFICULT FORECAST UNTIL THE FRONT FINALLY MOVES FURTHER OFFSHORE
AND THE THE REX BLOCK PATTERN OVER THE WESTERN STATES BREAKS DOWN.
UNTIL THEN...VIGOROUS IMPULSES WILL CONTINUE TO FLOW ACROSS THE AREA
AND INTERACT WITH THE FRONT.  ANOTHER ONE OF THESE IS SET TO AFFECT
THE AREA ON THURSDAY...WITH THE CANADIAN GEM...ETA AND GFS ALL IN
CONCURRENCE AND APPEAR TO SUPPORT LIKELY POPS.  ANOTHER MID LEVEL
SYSTEM WILL RESULT IN A POTENT SURFACE WAVE DEVELOPING ON THE FRONT
AND TREKS EASTWARD TO THE FLORIDA PENINSULA LATE FRIDAY AFTERNOON.
WITH THE STALLED FRONT REMAINING OVER THE NORTHERN GULF...THE
SURFACE SYSTEM WILL RESULT IN CONVECTION AFFECTING MAINLY COASTAL
SECTIONS.  WILL LEAVE TO THE NIGHT SHIFT TO REASSESS THE NEED TO
RETURN POPS FOR FRIDAY AND FRIDAY NIGHT.

&&

.LONG TERM...RIDGING MOVES OVER THE AREA ON SATURDAY THROUGH SUNDAY
WHILE THE REMNANTS OF ENERGY IN THE WESTERN STATES REX BLOCK
ADVANCES INTO THE CENTRAL PLAINS.  MANIFESTED AS A POTENT MID LEVEL
SHORTWAVE...THIS ENERGY MOVES ACROSS THE SOUTHEAST STATES THROUGH
TUESDAY WHILE LOW LEVEL RIDGING OTHERWISE REMAINS OVER THE REGION.
THE POTENTIAL EXISTS FOR ADDITIONAL SURFACE WAVES TO DEVELOP OVER
THE OLD FRONT OVER THE NORTHERN GULF WITH THIS PATTERN...SO WILL
NEED TO MAINTAIN AT LEAST SMALL POPS IN THE FORECAST FOR NOW.

&&

.MARINE...GENERALLY LIGHT AND VARIABLE FLOW WILL BECOME SOUTHERLY
INTO WEDNESDAY AS SYSTEM MOVES FROM THE SOUTHERN PLAINS TO THE LOWER
MISSISSIPPI RIVER VALLEY...THEN SOUTHWESTERLY AS THE SYSTEM MOVES TO
OVER THE SOUTHEASTERN CONUS. TRAILING COLD FRONT WILL CROSS AL/MS/NW
FL COASTAL WATERS THURSDAY MORN...WITH MODERATE OFFSHORE FLOW FRIDAY
INTO SATURDAY. FLOW WILL TAPER OFF SATURDAY NIGHT INTO SUNDAY AS
SURFACE HIGH SHIFTS FROM THE CENTRAL CONUS TO THE EASTERN
CONUS...AND EASTERLY SUNDAY AS THE HIGH HITS THE EASTERN SEABOARD.

&&

.FIRE...NO CONCERNS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE     62 72 61 67 / 30 80 80 60
PENSACOLA  62 70 61 68 / 30 70 80 60
DESTIN     62 70 61 69 / 30 70 80 60
EVERGREEN  60 71 58 65 / 30 80 80 60
WAYNESBORO 58 68 54 61 / 40 90 70 60
CAMDEN     58 69 55 64 / 30 90 80 60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

29 EVERSOLE / 16 MILLER
Hazardous weather outlook, Feb 22, 5:00 AM CST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TEXT...
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CST TUE FEB 22 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-221800-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
500 AM CST TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH A STALLED FRONTAL
BOUNDARY OVER MISSISSIPPI AND ALABAMA ALONG WITH A LOWER THAN NORMAL
FREEZING LEVEL IN MIDDLE LEVELS OF THE ATMOSPHERE WILL HELP GIVE WAY
TO A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS LATER TODAY. THE
MAIN THREAT WITH THESE STRONGER THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS. THE BEST CHANCE FOR THUNDERSTORMS TO OCCUR WILL BE
NEAR THE STALL FRONT...MAINLY OVER INLAND SECTIONS OF ALABAMA AND
SOUTHEAST MISSISSIPPI.

AT THIS TIME THE STORM PREDICATION CENTER HAS ISSUED A SLIGHT RISK
FOR SEVERE THUNDERSTORM DEVELOPMENT FOR SOUTHWEST
ALABAMA...SOUTHEAST MISSISSIPPI AND NORTHWEST FLORIDA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SHOWERS AND THUNDERSTORMS WILL BE LIKELY ON WEDNESDAY AS A STRONGER
UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. THE FRONTAL
BOUNDARY IS EXPECTED TO MOVE OFF THE COAST BY LATE WEDNESDAY NIGHT
AS THE UPPER LEVEL DISTURBANCE SHIFTS EAST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED
THROUGH TONIGHT.

In the hours before

Special weather statement, Feb 22, 6:20 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
620 PM CST TUE FEB 22 2005

ALZ053-230045-
CLARKE-
620 PM CST TUE FEB 22 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CLARKE COUNTY...

AT 618 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES SOUTH OF TALLAHATTA SPRINGS...AND MOVING
SOUTHEAST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND...SHAWNEE...THOMASVILLE AND RURAL AREAS THROUGH 645 PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 7:28 PM CSTSevere Thunderstorm WarningMOBClarke32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.